Alert archive / Virginia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 261, NWS Blacksburg, VA

September 11, 2019Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 11, 2019, 8:43 PM EDT for Pittsylvania County, Virginia. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 11, 2019, 8:43 PM EDT (00:43 UTC)
Expired
Sep 11, 2019, 9:28 PM EDT
In force
45 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 74 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 11, 8:50 PM EDTTSTM WND DMGCallands, VASEVERAL TREES DOWN AND NUMEROUS LARGE TREE LIMBS DOWN IN AND AROUND TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.7 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2019-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 527 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2019-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
527 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1908 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

313 
WUUS51 KRNK 120043
SVRRNK
VAC143-120145-
/O.NEW.KRNK.SV.W.0261.190912T0043Z-190912T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
843 PM EDT Wed Sep 11 2019

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Southern Pittsylvania County in south central Virginia...

* Until 945 PM EDT

* At 843 PM EDT, a severe thunderstorm was located over Callands,
  moving southeast at 15 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Chatham...
  Blairs...
  Callands...
  Swansonville...
  and Dry Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for damaging winds, as well as deadly cloud to
ground lightning. For your safety, move to an interior room on the
lowest floor of a sturdy building. Stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3662 7964 3692 7963 3693 7943 3666 7922
TIME...MOT...LOC 0043Z 327DEG 14KT 3685 7957 

HAIL...<.75IN
WIND...60MPH
 
$$

PW
2 follow-up statements
823 
WWUS51 KRNK 120103
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
903 PM EDT Wed Sep 11 2019

VAC143-120145-
/O.CON.KRNK.SV.W.0261.000000T0000Z-190912T0145Z/
Pittsylvania VA-
903 PM EDT Wed Sep 11 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR SOUTHERN PITTSYLVANIA COUNTY...

At 903 PM EDT, a severe thunderstorm was located near Dry Fork,
moving southeast at 20 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Chatham...
Blairs...
Callands...
Swansonville...
and Dry Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for DAMAGING WINDS, as well as deadly cloud to
ground lightning. For your safety, move to an interior room on the
lowest floor of a sturdy building. Stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3662 7964 3680 7963 3687 7939 3666 7922
TIME...MOT...LOC 0103Z 326DEG 18KT 3677 7949 

HAIL...<.75IN
WIND...60MPH
 
$$

PW
172 
WWUS51 KRNK 120128
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
928 PM EDT Wed Sep 11 2019

VAC143-120138-
/O.CAN.KRNK.SV.W.0261.000000T0000Z-190912T0145Z/
Pittsylvania VA-
928 PM EDT Wed Sep 11 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PITTSYLVANIA COUNTY 
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, heavy rain is 
still possible with this thunderstorm.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3662 7964 3680 7963 3687 7939 3666 7922
TIME...MOT...LOC 0128Z 327DEG 14KT 3670 7943 

$$

PW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 4:01 PM EDT, 4 hours 42 minutes earlier.

Area forecast discussion, Sep 11, 4:01 PM EDT, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
401 PM EDT Wed Sep 11 2019

.SYNOPSIS...
Strong high pressure will remain over the area today resulting
in warmer temperatures and higher humidity levels through
Thursday. A backdoor cold front is expected to sweep south
through the region Thursday night into Friday, with an even
stronger cold front moving through on Saturday. These fronts
will bring a better chance for showers and thunderstorms Friday
afternoon into Saturday.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 225 PM Wednesday...

Isolated showers and storms have developed across the southern
Blue Ridge, and still expect additional widely scattered storms
to form along a weak low level convergence boundary in the
mountains, with lift enhanced later in the afternoon by a weak
shortwave moving on the northern periphery of the upper ridge in
place. The 12Z HREF has performed well with the evolution of
precipitation through 18Z and was generally followed for the
reminder of the near term forecast, with showers/storms fading
slowly during the mid to late evening hours. Despite warm
temperatures aloft and dry air, tremendous CAPES and robust
DCAPE values suggest a few storms may bring some localized
damaging winds through early evening.

A light southwest flow east of the Blue Ridge may push up dew
point values a degree or so warmer compared to last night, so
lows tonight should be a degree or so warmer compared to Wed.
morning values, which is in line with most of the forecast
guidance. Typical valley fog/stratus is also expected.

For Thursday, still anticipate isolated to perhaps widely
scattered showers and storms, due to differential
heating/instability, but with a deeper northwest flow expected
and the absence of any notable upper level support, coverage
will be less than today. 1000-850mb thicknesses will only be
slightly less compared to Wednesday, but with a weak
downsloping flow and a dry ground in place, went a couple of
degrees above most of the guidance for Thursday, with 90+ temps
expected for most areas east of the Blue Ridge and heat index
values around 100 from the NC Piedmont to the Central VA
Piedmont. This will be noted in the HWO.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 355 PM EDT Wednesday...

The weak front we have been watching is still forecasted to
start dipping down into the area Thursday night. With it trying
to move through, ridging will quickly replace it, setting up a
wedge over the eastern Appalachians starting Friday AM. The
forecast has yet to gain any clarification on temperatures for
Friday. As the wedge sets-up, guidance is having a hard handle
on how quickly cloud cover will become established. For now, I
have decided to stick slightly above guidance, dropping
temperatures from earlier forecasts to drop most of the
Appalachians and the northeastern Piedmont to only climb into
the upper 70s. Those on the western side of the mountains into
WV and the southern Piedmont will warm into the 80s still:
counting on cloud cover to hold off until the later part of the
day. Thunderstorm activity will be suppressed by the cooler air
that arrives with the wedge.

The wedge is forecasted to remain in place into the first part of Saturday. A weak front moving southward out of the Great Lakes region that morning will help force the wedge to retreat to the northeast. With the wedge retreating just ahead of the front, temperatures will be given the opportunity to spike before the front arrives. That said, have stuck with past forecasts to include the chance of a few isolated storms to be embedded with scattered showers. The western mountains, the NRV, and down into NC should have the greatest heating prior to the front, resulting in the greatest coverage of convection.

The front is still forecast to stall over the area Saturday
night, into Sunday. Most convection will fizzle that night with
no day-time-heating. However, spotty convection will re-initiate
Sunday where this front stalls out.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 400 PM EDT Wednesday...

The formidable ridging we have been experiencing shows itself
returning Sunday, preventing any further substantial southward
progression of the front. Sunday will see scattered showers and
storms possible, especially by the afternoon. Moving into the
work week, ridging takes over the Mid-Atlantic again. This will
push the front back to the north, limiting our rain chances
Monday to Wednesday to just isolated convection in the
afternoons. Temperatures will return to 5-10 degrees above
normal.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 130 PM EDT Wednesday...

An upper level disturbance moving through the northern periphery
of a strong upper level ridge in our region, will help spark
widely scattered afternoon/early evening thunderstorms with
short-lived sub-VFR conditions under the storms. The coverage
of these storms should limited, so only included VCSH at most
TAF sites. Otherwise, VFR conditions will prevail outside of the
storms through this evening.

Likely to see a repeat performance tonight under high pressure
with any evening convection fading to patchy/areas of
fog/stratus overnight. Again appears that the mountain valley
locations will drop into LIFR/IFR late with the lower conditions
likely at KLWB. The stratus/fog will lift around or shortly
after 13Z (9 AM EDT) on Thursday allowing VFR conditions to
return for the rest of the morning.

.Extended Aviation Discussion...

Strong heating Thursday afternoon may again lead to isolated
storm development Thursday afternoon when brief periods of sub-
VFR could occur within isolated storms.

By Friday into Saturday, a series of mainly backdoor cool fronts
are expected to impact the area - turning winds back into the
northeast and east, and also increasing the threat for cool
wedging of upslope clouds maximized across the Piedmont and Blue
Ridge, but also increasing the threat for showers/thunderstorms
as a cooler airmass collides with retreating warmer air and
pushes up over the mountains.

MVFR to IFR conditions are expected across much of the terminal
forecast area Friday into Saturday as the cool moist wedge
becomes established - especially if developing rain helps to
reinforce the wedge.

Weak high pressure settles in on Sunday behind the passing cold
front making for improving conditions. However appears given
slow exodus of this boundary that may still see some sub-VFR
potential in early low clouds and then isolated afternoon
convection.

Forecast confidence in terminal forecast through the extended
period is moderate.

&&

.CLIMATE...
Record high temperatures for Wednesday(9/11) and Thursday(9/12).

Wednesday 09/11/2019
Site  MaxT Year
KBLF    94 1925
KDAN    98 1983
KLYH    98 1897
KROA    98 1933
KRNK    93 1983

Thursday 09/12/2019
Site  MaxT Year
KBLF    90 1925
KDAN   101 1983
KLYH    96 1895
KROA    96 1933
KRNK    94 1983

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PH
NEAR TERM...PH
SHORT TERM...AMS/RR
LONG TERM...AMS/RR
AVIATION...PH
CLIMATE...JH
Hazardous weather outlook, Sep 11, 3:39 PM EDT, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
339 PM EDT Wed Sep 11 2019

NCZ001>004-018>020-VAZ007-009>020-022>024-032-WVZ042>044-507-508-
121000-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
339 PM EDT Wed Sep 11 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Strong to isolated severe thunderstorms containing locally damaging
winds and large hail will be possible this afternoon into early this
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ005-006-VAZ033>035-043>047-058-059-121000-
Rockingham-Caswell-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
339 PM EDT Wed Sep 11 2019

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Strong to isolated severe thunderstorms containing locally damaging
winds and large hail will be possible this afternoon into early this
evening.

In addition, heat index values may reach around 100 degrees this
afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat index values on Thursday will reach around 100 degree during the
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 11, 6:20 PM EDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
620 PM EDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND DMG     BUCHANAN                37.52N 79.69W
09/11/2019                   BOTETOURT          VA   911 CALL CENTER

            SEVERAL TREES DOWN, SOME BLOCKING PARTS OF
            LEE HIGHWAY (ROUTE 11).

&&
Special weather statement, Sep 11, 6:33 PM EDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
633 PM EDT Wed Sep 11 2019

VAZ022-033-034-112330-
Franklin-Roanoke-Bedford-
633 PM EDT Wed Sep 11 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN ROANOKE,
NORTHEASTERN FRANKLIN, AND BEDFORD COUNTIES IN VIRGINIA...

Until 730 PM EDT.

At 632 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Peaks Of Otter Summit to near
Roanoke Mountain. Movement was southeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Bedford...
Stewartsville...
Moneta...
Forest...
and Huddleston.

This includes The following Location The National D-Day Memorial.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

If you are on or near Smith Mountain Lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3735 7926 3732 7928 3705 7966 3719 7996
      3746 7961 3745 7959 3748 7958 3750 7955
TIME...MOT...LOC 2232Z 306DEG 13KT 3744 7951 3721 7988

PW
Special weather statement, Sep 11, 7:02 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
702 PM EDT Wed Sep 11 2019

VAZ044>046-059-120000-
Campbell-Pittsylvania-Appomattox-Charlotte-
702 PM EDT Wed Sep 11 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CAMPBELL,
SOUTHERN APPOMATTOX, NORTHEASTERN PITTSYLVANIA, AND NORTHWESTERN
CHARLOTE COUNTIES IN VIRGINIA...

Until 800 PM EDT.

At 701 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Red House to Altavista. Movement was
southeast at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Altavista...
Hurt...
Brookneal...
Red House...
and Rustburg.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3704 7902 3706 7909 3702 7910 3699 7924
      3715 7939 3718 7936 3732 7878 3723 7868
      3720 7869 3719 7864 3717 7864 3714 7858
TIME...MOT...LOC 2301Z 313DEG 8KT 3721 7885 3710 7931

PW
Local storm report, Sep 11, 8:17 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
817 PM EDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             1 NNW MADISONVILLE      37.20N 78.69W
09/11/2019  NAN INCH         CHARLOTTE          VA   PUBLIC

            SEVERAL MINUTES OF PEA-SIZE HAIL.

&&

RAB
Local storm report, Sep 11, 8:21 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
821 PM EDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     CRITZ                   36.63N 80.15W
09/11/2019                   PATRICK            VA   BROADCAST MEDIA

            A COUPLE OF FAIRLY LARGE TREES DOWN AND A
            COUPLE OF LARGE LIMBS AS WELL. LAWN
            FURNITURE AND TABLE OVERTURNED NEARBY.

&&

RAB
Special weather statement, Sep 11, 8:21 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
821 PM EDT Wed Sep 11 2019

VAZ033-043-044-120100-
Henry-Franklin-Pittsylvania-
821 PM EDT Wed Sep 11 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FRANKLIN,
NORTHEASTERN HENRY, AND WESTERN PITTSYVLANIA COUNTIES...

Until 900 PM EDT.

At 820 PM EDT, a strong thunderstorm was located near Sago, moving
southeast at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Callands...
Penhook...
Sago...
Swansonville...
and Sandy River.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3694 7975 3700 7961 3673 7942 3672 7967
TIME...MOT...LOC 0020Z 321DEG 19KT 3692 7967

PW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 8:21 PM EDTSpecial Weather StatementRNKPittsylvania39 min
Sep 11, 8:52 PM EDTSpecial Weather StatementRNKHalifax53 min
Sep 11, 9:19 PM EDTSpecial Weather StatementRNKCity of Danville56 min
Sep 11, 10:53 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville52 min
Sep 11, 10:59 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville61 min
Sep 12, 3:10 PM EDTSpecial Weather StatementRNKFranklin50 min
Sep 12, 3:59 PM EDTSpecial Weather StatementRNKBedford46 min
Sep 12, 4:23 PM EDTSpecial Weather StatementRNKCampbell37 min
Sep 12, 4:53 PM EDTSpecial Weather StatementRNKFranklin52 min
Sep 12, 5:06 PM EDTSpecial Weather StatementRNKHalifax54 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.